UK Police involved
Such is the severity of this drug that it has prompted the attention of UK Police. Chief Inspector Jennifer Mattinson said:
“The coroner’s report will establish the exact cause of Elouise’s death but we urge the public to be incredibly careful when purchasing medicine or supplements over the internet. Substances from unregistered websites could put your health at risk as they could be extremely harmful, out of date or fake”.
This is not the first death caused by the consumption of DNP, Chris Mapletoft, a promising 18-year-old rugby player died of DNP toxicity back in 2013. He was the youngest Brit to lose his life due to this toxic chemical. The Food Standards Agency (FSA) issued a warning on the dangers of consuming DNP around a year before Mr Mapletoft’s tragic death. Since Mrs Parry’s death the FSA have stepped things up with the following statement:
“We advise the public not to take any tablets or powders containing DNP, as it is an industrial chemical and not fit for human consumption. It can be extremely dangerous to human health”
The FSA and other EU national authorities have issued multiple warnings on the substance, and are now threatening illicit online traders with prosecution…and rightly so too. The cases of DNP poisoning are increasing, with data taken from TOXBASE asserting that numbers rose from 6 in 2011, to 35 in 2012, and now up to a massive (and preventable) 331 in 2013.
What does DNP do to you?
DNP was originally used in explosives and is now used as plant fertiliser in industry, it is by no means meant for human consumption. Many organisations are campaigning for it to be classified as a class- C drug, a step that would come with severe punishment for anybody found selling the stuff. DNP is known to dramatically increase a person’s metabolic rate, this has been known since the 1930s, during this time it was on the marketplace, but was mercifully removed after it was attributed to cataracts, liver failure, agranulocytosis and death. The first signs of DNP poisoning include fatigue, nausea and profuse sweating (although these symptoms can be related to a plethora of conditions), following on from this patients exhibit elevated heart rate and severe muscle rigidity which makes breathing and heart rate impossible to control.
To use the technical terms, DNP poisoning causes a hypermetabolic state due to uncoupling oxidative phosphorylation. Instead of energy being released from mitochondria as ATP, it is released as heat which leads to uncontrollable thermogenesis which in turn causes hyperthermia and irregular systemic responses. The consequence of all of this is multi-organ failure and death.
Why are DNP pills so dangerous?
One of the main problems with DNP is that the ‘therapeutic dose’ i.e. the dose for it to support fat loss in 50% of those who use it, is only slightly lower than the ‘lethal dose’ i.e. the dose that causes death. If you knew that there is a big chance you may have a lower tolerance to DNP, or that you could tip over the ‘effective dose’ and into the ‘deadly dose’ as easy as that, would you still take it? It is anticipated that 50% of those who take DNP will die, and in order for a medication to be passed for use the ‘lethal dose’ (quite understandably) has to be considerably higher than the ‘therapeutic dose’…and this most definitely is not the case with DNP.
As a major supplement retailer, we batch test products to ensure contaminants such as DNP do not enter our market. Your health is our primary interest so we strongly suggest following the advice of the Food Standards Agency and only buy from reputable companies such as ours. Should you have any questions then our nutrition professionals are on board to assist you.